Michigan, 2007

Hail in Michigan, May 9, 2007

May 9, 2007 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm in Alma produced three quarters inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm in Alma produced three quarters inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 2:38 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, May 9, 2:38 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT WED MAY 9 2007

.SHORT TERM...
THE PRIMARY ISSUES FOR THIS FORECAST PACKAGE IS THE POTENTIAL FOR
EVENING CONVECTION AS THE UPPER LEVEL COLD POOL MOVES OVER CENTRAL
AND NORTHERN LOWER MICHIGAN. NEXT UP IS THE FOG THREAT FOR
TONIGHT...MOSTLY AFTER MIDNIGHT. SEEMS MOST OF THE LOW LEVEL CLOUDS
ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL STAY NORTH OF ROUTE 10
OVERNIGHT SO ONCE CONVECTION ENDS SKIES WILL FOR THE MOST PART
CLEAR. THAT WILL RAISE THE SPECTER OF FOG. WE MAY NEED A DENSE FOG
ADVISORY BUT NOT READY TO ISSUE THAT NOW. THERE IS A RISK OF SHOWERS
WITH THE FRONT ON FRIDAY...MOSTLY A LAKE CONVERGENCE THING. OVERALL
DRY WEATHER WILL PREVAIL INTO THE WEEKEND WITH A FOG THREAT THURSDAY
MORNING.

I AM NOT TO THRILLED THE POTENTIAL FOR EVENING THUNDERSTORMS EVEN
THROUGH THE UPPER COLD POOL MOVES OVER THE CENTRAL AND NORTHERN CWA
THIS EVENING. IN WI THIS AFTERNOON MOST OF THE CONVECTION WAS
ASSOCIATED WITH THE LAKE BREEZE. HERE THAT WILL NOT BE MUCH OF AN
ISSUE SINCE WINDS WILL FOR THE MOST PART BE WESTERLY ANYWAY. THE
BEST CHANCE WILL BE IN THE EXTREME SOUTHWEST SECTIONS AS THAT AREA
WILL BE IN THE RIGHT ENTRANCE REGION OF THE JET AT THE BASE OF THE
UPPER LOW MOVING EAST OF THE CWA THIS EVENING. SURFACE BASED LI WILL
BE NEAR -3C FOR AWHILE THIS EVENING HELPING THAT CAUSE IN THE
EXTREME SOUTHWEST CWA. AREAS SOUTH OF I-94 THIS EVENING CAPES ARE
NEAR 800 J/KG. BETWEEN I-94 AND ROUTE 10...CAPES FROM THE 18Z RUC
ARE IN THE 100 J/KG RANGE. THUS NOT MUCH OF AN ISSUE FOR AREA
BETWEEN MKG TO SOUTH HAVEN...THEN EAST TO LANSING.

A SECOND AREA OF THUNDERSTORMS THIS EVENING WILL BE NEAR AND NORTH
OF ROUTE 10. EVENING CAPES FROM THE RUC RISE TO NEAR 1100 J/KG EAST
OF ROUTE 31 BETWEEN 21Z AND 00Z. THE 850 LI REMAINS NEAR 0C AND THE
SURFACE CONVERGENCE IS BEST THERE THIS EVENING. THUS THAT AREA HAS A
CHANCE OF THUNDERSTORMS THIS EVENING TOO. GIVEN THE WEAK INSTABILITY
AND LATENESS OF THE DAY FOR ALL OF THIS I DO NOT FEEL THERE IS MUCH
CHANCE OF SEVERE WEATHER. SOME SMALL HAIL IS NOT OUT OF THE QUESTION.

ONCE THE FOG BURNS OFF THURSDAY MORNING THERE IS A WEAK INVERSION
NEAR 8000 FT BUT SOME MOISTURE BELOW THAT. THE CU RULE GIVES BROKEN
CU FOR MOST OF THE CWA EAST OF US-131 IN THE AFTERNOON. GIVEN THE
DRY LOOK TO BUFKIT TIME SECTIONS... THAT SEEMS TO MUCH SO PARTLY
CLOUDY SHOULD WORK WELL.

THURSDAY NIGHT WILL BE MOSTLY CLEAR AS A SURFACE HIGH IS OVER THE
AREA THE 850 FLOW IS DIFFLUENT FROM THE NORTH MOST OF THE NIGHT.

FRIDAY WILL SEE THE RISK OF LAKE BREEZE CONVECTION AS THERE IS SOME
INSTABILITY AND WITH THE NORTHEAST WIND FROM THE SURFACE HIGH MOVING
IN WHILE THE LAKE BREEZE SETS UP... THE CONVERGENCE FROM THAT WILL
LIKELY CREATE SOME MID TO LATE DAY STORMS. NOT MUCH MID LEVEL
MOISTURE TO WORK WITH BUT THE NAM HAS NEARLY 1500 J/KG OVER WESTERN
SECTIONS. THUS I ADDED A 20 POP FRI AFTERNOON TO WESTERN SECTIONS.

CANADIAN HIGH PRESSURE...NORTHEAST WINDS FROM THE CANADIAN SHIELD
AND COLD ADVECTION WILL ASSURE A MOSTLY CLEAR AND CHILLY FRIDAY
NIGHT AND EARLY SATURDAY MORNING.

.LONG TERM...
NO CHANGES MADE TO THE GOING EXTENDED FORECAST. MODELS CONTINUE TO
INDICATE MAINLY ZONAL FLOW OVER THE NORTHERN TIER OF THE UNITED
STATES THROUGH THE PERIOD OF FRIDAY NIGHT THROUGH NEXT TUESDAY.
THERE IS SOME RIDGING ALOFT IN THE DESERT SOUTHWEST...BUT THIS DOES
NOT AFFECT THE GREAT LAKES. A NORTHWEST OR WEST FLOW WILL PREVAIL AT
UPPER LEVELS. FORECAST PERIOD WILL BE DRY FOR THE WEEKEND...AS
SURFACE HIGH PRESSURE WILL BE SITUATED NEARBY THROUGHOUT. A FRONTAL
BOUNDARY WILL PUSH THROUGH THE AREA MONDAY AND MONDAY NIGHT. THE
CURRENT SHOWER AND THUNDERSTORM WORDING IN THE FORECAST IN THAT TIME
FRAME LOOKS GOOD. FEEL GFS MEX NUMBERS AT TOO COOL FOR SATURDAY AND
SUNDAY AS THE GFS 850MB TEMPS LOOK TOO COOL. BOTH THE ECMWF AND
CANADIAN GEM ARE ABOUT 5 DEGREES C WARMER AT 18Z SAT AND SUN.

.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST WILL START OUT SAT MORNING
WITH CONFLUENT FLOW ALOFT OVERHEAD DOWNSTREAM OF THE UPPER RIDGE TO
OUR WEST. HIGH PRESSURE AT THE SFC OVER HUDSON BAY WILL ADVECT
COOLER AND DRIER AIR INTO THE CWFA FROM THE NE. A WAVE WILL TRY AND
MOVE TOWARD THE AREA DURING THE DAY ON SAT...HOWEVER HIGH PRESSURE
AND DRY AIR WILL KEEP PCPN LIKELY OUT OF THE AREA. TEMPS WILL BE
COOLER THAN FRI WITH HIGHS LIKELY IN THE UPPER 60S TO AROUND 70. THE
UPPER RIDGE WILL MOVE TOWARD THE AREA ON SUN AND LOW LEVEL RETURN
FLOW WILL SET UP. THIS WILL ALLOW TEMPS TO WARM INTO THE 70S ON SUN
WITH DRY WEATHER.

THE NEXT SYSTEM COMING OUT OF NORTHERN CANADA WILL DROP INTO
SOUTHERN CANADA BY LATE MON INTO TUE. THIS WAVE WILL SUPPRESS THE
UPPER RIDGE AND WILL HELP TO PUSH A COLD FRONT THROUGH LATE ON MON
AND MON NIGHT. SHOWERS AND STORMS WILL BEGIN TO BE POSSIBLE SUN
NIGHT UP NORTH AS A WARM FRONT TO OUR WEST MOVES NORTH. SHOWERS AND
STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MON NIGHT UNTIL THE
FRONT PUSHES THROUGH BY 12Z TUE. THE LATEST GFS IS KEEPING THIS
FRONT FROM MOVING THROUGH UNTIL LATER ON TUE...WHICH SEEMS TO BE A
RESULT OF MODEL CONVECTIVE FEEDBACK. THE 00Z/09 ECMWF AND GEM PUSH
THIS FRONT THROUGH BY TUE MORNING. FOR NOW WE WILL MAINTAIN A DRY
FORECAST FOR TUE. THERE IS A BIT OF UNCERTAINTY AS TO WHERE THIS
FRONT MOVES TO AND THEN WHEN IT BEGINS TO LIFT NORTH AS A WARM
FRONT. FOR NOW WE WILL KEEP THE FORECAST DRY. TEMPS ON MON WILL
APPROACH 80 WITH H850 TEMPS CLIMBING INTO THE TEENS C. TEMPS WILL
THEN COOL BACK INTO THE MID 60S TO AROUND 70 FOR TUE AND WED BEHIND
THE FRONT.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE

&&

WDM NJJ
Hazardous weather outlook, May 9, 9:45 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT WED MAY 9 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1045 AM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO EARLY THIS EVENING OVER MOST OF THE
COUNTY WARNING AREA. AT THIS POINT SEVERE STORMS ARE NOT
EXPECTED...HOWEVER IF THERE WAS ENOUGH CLEARING BEFORE THE UPPER
LEVEL SYSTEM MOVES INTO LOWER MICHIGAN AFTER 2 PM...AN ISOLATED
LARGE HAIL EVENT IS NOT OUT OF THE QUESTION. OTHERWISE...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY TODAY.
THE HIGHEST CONCENTRATION OF STORMS NORTH OF INTERSTATE 96.

THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO
NEAR THREE QUARTERS OF AN INCH AND WIND GUSTS TO AROUND 50 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AROUND 25 MPH. THAT
WILL MOSTLY BE NORTH OF INTERSTATE 96 AND SOUTH AND EAST OF
INTERSTATE 69.

AREAS OF FOG ARE EXPECTED OVERNIGHT. THE FOG WILL LIKELY BECOME
DENSE NORTH OF INTERSTATE 96 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

DUKE WDM

In the hours before

Special weather statement, May 9, 4:12 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EDT WED MAY 9 2007

MIZ039-040-092145-
CLARE-OSCEOLA-
512 PM EDT WED MAY 9 2007

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCBAIN TO 12
MILES SOUTH OF MARION...MOVING EAST AT 20 MPH.

UP TO ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...WINTERFIELD TOWNSHIP...
REDDING TOWNSHIP...AND FREEMAN TOWNSHIP.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4417 8531 4383 8520 4389 8461 4417 8468

NJJ
Local storm report, May 9, 5:04 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             3 NW HARRISON           44.05N 84.84W
05/09/2007  E0.25 INCH       CLARE              MI   LAW ENFORCEMENT

&&

MKALEMBK
Special weather statement, May 9, 5:22 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 PM EDT WED MAY 9 2007

MIZ040-046-092330-
CLARE-ISABELLA-
622 PM EDT WED MAY 9 2007

...SPECIAL WEATHER STATEMENT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
FARWELL TO 9 MILES SOUTHWEST OF FARWELL...MOVING EAST AT 20 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...CLARE AND ROSEBUSH.

UP TO ONE HALF INCH DIAMETER HAIL...WIND GUSTS OF UP TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4402 8486 4362 8495 4362 8462 4401 8461

NJJ
Special weather statement, May 9, 6:44 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT WED MAY 9 2007

MIZ052-100015-
GRATIOT-
744 PM EDT WED MAY 9 2007

...SPECIAL WEATHER STATEMENT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALMA...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...IS POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ST. LOUIS AND BRECKENRIDGE.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4321 8448 4335 8472 4338 8481 4339 8481
      4347 8474 4347 8450 4342 8438 4336 8438
      4333 8437

JK
Local storm report, May 9, 7:07 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             1 W ALMA                43.38N 84.67W
05/09/2007  E0.25 INCH       GRATIOT            MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, May 9, 7:15 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT WED MAY 9 2007

MIZ052-100045-
GRATIOT-
815 PM EDT WED MAY 9 2007

...SPECIAL WEATHER STATEMENT...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALMA...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...IS POSSIBLE WITH THIS STORM.  PEA SIZE
HAIL WAS REPORTED AT 807 PM JUST WEST OF ALMA.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ITHACA AND BRECKENRIDGE.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4335 8478 4336 8478 4341 8475 4347 8472
      4347 8452 4343 8438 4336 8438 4335 8437
      4318 8437

JK

The radar

The Grand Rapids radar (KGRR), 91 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gratiot

When
May 9, 7:21 PM EST
Where
Gratiot County, 1.22 mi NE of Alma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.380, -84.650

A trained spotter in Alma reported three quarters inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35271.